Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 38, NWS Honolulu, HI

March 27, 2013Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 27, 2013, 8:16 AM HST for Kauai County, Hawaii. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2013, 8:16 AM HST (18:16 UTC)
Expired
Mar 27, 2013, 2:04 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 28 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 10:00 AM HSTFLASH FLOOD1 Sw Haena, HIEMERGENCY MANAGERS REPORTED THAT 12 HIKERS WERE AIRLIFTED OUT OF HANAKAPIAI THIS MORNING. HIKERS WERE UNABLE TO PASS HANAKAPIAI STREAM DUE TO RISING WATER.
Mar 27, 10:00 AM HSTFLASH FLOOD2 Ne Kapaa, HIEMERGENCY MANAGERS REPORTED THAT HAUAALA ROAD IN KEAPANA IS CLOSED DUE TO FLOODING.
Mar 27, 10:00 AM HSTFLASH FLOOD4 W Wailua, HIEMERGENCY MANAGERS REPORTED THAT PUUPILO ROAD IN WAILUA HOMESTEADS IS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 6.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WGHW50 PHFO 271816
FFWHFO
HIC007-272115-
/O.NEW.PHFO.FF.W.0038.130327T1816Z-130327T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
816 AM HST WED MAR 27 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1115 AM HST

* AT 812 AM HST...MODERATE TO LOCALLY HEAVY RAIN CONTINUES TO FALL 
  ALONG NORTHERN AND WINDWARD AREAS OF KAUAI. KAUAI COUNTY OFFICIALS 
  REPORTED THAT THE KUHIO HIGHWAY AT THE HANALEI RIVER BRIDGE 
  REMAINS CLOSED.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
  PRINCEVILLE...KILAUEA...KAPAA...HANALEI AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2225 15976 2226 15921 2193 15927 2203 15967

$$
WROE
4 follow-up statements
306 
WGHW70 PHFO 272004
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1004 AM HST WED MAR 27 2013

HIC007-272115-
/O.CON.PHFO.FF.W.0038.000000T0000Z-130327T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
1004 AM HST WED MAR 27 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 1115 AM HST...

MODERATE RAINFALL PERSISTS OVER THE NORTHERN AND WINDWARD SLOPES OF 
KAUAI...AND SEVERAL ROAD CLOSURES REMAIN IN EFFECT DUE TO RUNOFF 
FROM EARLIER HEAVY SHOWERS. COUNTY OFFICIALS REPORT ROAD CLOSURES ON 
THE KUHIO HIGHWAY AT THE HANALEI RIVER...PUUPILO ROAD IN WAILUA 
HOMESTEADS...AND HAUAALA ROAD IN KEAPANA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...
WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
PRINCEVILLE...KOKEE STATE 
PARK...KILAUEA...HANALEI...ANAHOLA...WAILUA...AND LIHUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2225 15976 2226 15921 2193 15927 2203 15967

$$

WROE
075 
WGHW50 PHFO 272103
FFWHFO
HIC007-280015-
/O.EXT.PHFO.FF.W.0038.000000T0000Z-130328T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1103 AM HST WED MAR 27 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 215 PM HST

* AT 1054 AM HST...ALTHOUGH ONLY MODERATE SHOWERS PERSIST ALONG 
  NORTHERN AND WINDWARD SLOPES OF KAUAI...STREAMS REMAIN 
  ELEVATED...AND SEVERAL ROAD CLOSURES REMAIN IN EFFECT. COUNTY 
  OFFICIALS REPORT CONTINUED ROAD CLOSURES ON KUHIO HIGHWAY AT THE 
  HANALEI RIVER...PUUPILO ROAD IN WAILUA HOMESTEADS...AND HAUAALA 
  ROAD IN KEAPANA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
  PRINCEVILLE...KOKEE STATE PARK...KILAUEA...ANAHOLA...AND LIHUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 215 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2225 15976 2226 15921 2193 15927 2203 15967

$$
WROE
664 
WGHW70 PHFO 272251
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1251 PM HST WED MAR 27 2013

HIC007-280015-
/O.CON.PHFO.FF.W.0038.000000T0000Z-130328T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
1251 PM HST WED MAR 27 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 215 PM HST...

HEAVY RAINS HAVE ENDED...BUT STREAMS REMAIN ELEVATED FROM EARLIER 
HEAVY RAINFALL. COUNTY OFFICIALS HAVE REOPENED PUUPILO ROAD IN 
WAILUA HOMESTEADS...BUT ONGOING ROAD CLOSURES INCLUDE KUHIO HIGHWAY 
REMAINS AT THE HANALEI RIVER AND HAUAALA ROAD IN KEAPANA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...
WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
PRINCEVILLE...KOKEE STATE PARK...KILAUEA...HANALEI AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 215 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2225 15976 2226 15921 2193 15927 2203 15967

$$

WROE
275 
WGHW70 PHFO 280004
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
204 PM HST WED MAR 27 2013

HIC007-280010-
/O.CAN.PHFO.FF.W.0038.000000T0000Z-130328T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
204 PM HST WED MAR 27 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

HEAVY RAINFALL HAS ENDED...AND STREAM LEVELS ON KAUAI CONTINUE TO 
GRADUALLY DECLINE...ALTHOUGH KUHIO HIGHWAY AT THE HANALEI RIVER 
REMAINS CLOSED AT THIS TIME. THE FLASH FLOOD WARNING IS CANCELLED.

A FLASH FLOOD WATCH REMAINS IN EFFECT.

LAT...LON 2225 15976 2226 15921 2193 15927 2203 15967

$$

WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 3:30 AM HST, 4 hours 46 minutes earlier.

Area forecast discussion, Mar 27, 3:30 AM HST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST WED MAR 27 2013

.SYNOPSIS...
A PASSING UPPER LEVEL TROUGH WILL KEEP POTENTIAL FOR HEAVY RAIN AND
FLASH FLOODING...AND POSSIBLE THUNDERSTORMS FROM KAUAI THROUGH MAUI
COUNTY TODAY. A BRIEF PERIOD OF DRIER WEATHER WILL RETURN ON
THURSDAY...THEN AN APPROACHING TROUGH AND FRONTAL BOUNDARY SYSTEM
WILL BRING ANOTHER ROUND OF UNSETTLED WEATHER DURING THE WEEKEND.

&&

.DISCUSSION...
LATEST WV/IR SATELLITE IMAGERY SHOWS A LARGE UPPER LVL TROUGH
SLOWLY MOVING INTO THE ISLAND CHAIN FROM THE WEST. THE EASTERN EDGE
OF THIS TROUGH IS NOW MOVING OVER KAUAI...AND WILL KEEP MIGRATING E.
A SHORTWAVE DISTURBANCE WILL MOVE JUST TO THE N OF THE AREA TODAY.
MIMIC ANALYSIS DEPICTS THE AXIS OF BEST MOISTURE RIGHT OVER KAUAI
AND GRADUALLY PUSHING TOWARDS OAHU. ALTHOUGH THE CORE OF THE
SHORTWAVE IS EXPECTED TO REMAIN N OF THE ISLANDS...SOUNDING
DATA...MIMIC MOISTURE ANALYSES AND MODEL CAPE STILL DEPICT ENOUGH
INSTABILITY TO JUSTIFY CARRYING CHANCES OF THUNDERSTORMS TODAY FROM
KAUAI THROUGH MAUI COUNTY. A DRIER AIRMASS SHOULD KEEP LOWER CHANCES
OF RAIN OVER THE BIG ISLAND.

KAUAI HAS BEEN EXPERIENCING ALMOST CONTINUOUS RAIN OVER THE NORTHERN
AND EASTERN HALF OF THAT ISLAND...FOR WHICH SEVERAL FLASH FLOOD
WARNINGS HAVE BEEN ISSUED THROUGHOUT THE NIGHT. NATIONAL WEATHER
SERVICE DOPPLER RADAR STILL SHOWS RAINFALL RATES OF OVER 2 INCHES
AN HOUR ACROSS THE WARNED AREA...WITH THE HANALEI RIVER GAUGE
SHOWING LEVELS OF 8 FEET OR HIGHER SINCE LATE LAST NIGHT. A ROAD
CLOSURE AT THE HANALEI BRIDGE WAS ALSO REPORTED BY THE KAUAI CIVIL
DEFENSE AND KAUAI LAW ENFORCEMENT. ADDITIONAL WARNINGS FOR KAUAI ARE
POSSIBLE THROUGH THE MORNING HOURS.

MEANWHILE...A WEAKENING FRONTAL BOUNDARY REMAINS NEARLY STATIONARY
JUST NORTH OF THE ISLANDS...WITH A WEAK SFC TROUGH NEAR OAHU. THE
COMBINATION OF THESE FEATURES WILL KEEP VERY FAVORABLE CONDITIONS
FOR RAIN...POTENTIAL FOR LOCALIZED FLOODING AND SOME POSSIBLE
THUNDERSTORM ACTIVITY LATER TODAY FROM KAUAI TO MAUI COUNTY. THE
MORNING FORECAST PACKAGE WILL INCLUDE MAUI COUNTY IN THE ONGOING
FLASH FLOOD WATCH...VALID THROUGH 6 PM HST THIS EVENING.

IN ADDITION...PRESSURE GRADIENTS ALOFT ARE BECOMING TIGHTER AS THE
TROUGH MOVES CLOSER TO THE AREA. GFS 600-500 MB LAYER WINDS SHOW
SPEEDS AROUND 25 KT OVER THE BIG ISLAND THROUGH LATE THU. WINDS AT
THE BIG ISLAND SUMMITS ARE CURRENTLY INCREASING AND NEARING ADVISORY
LEVELS. THEREFORE...BASED ON THE UPWARD TREND OF THE SPEEDS...A
WIND ADVISORY HAS BEEN ISSUED FOR THE SUMMITS THROUGH THURSDAY
EVENING. THE SITUATION WILL BE CLOSELY MONITORED IN CASE AN UPGRADE
TO A WARNING BECOMES NECESSARY.

A BRIEF DRIER PERIOD WILL ESTABLISH FROM THURSDAY THROUGH EARLY
FRIDAY...THEN MODELS SHOW ANOTHER SHORTWAVE TROUGH APPROACHING THE
ALOHA STATE DURING THE WEEKEND WITH A COLD FRONT PASSAGE POSSIBLY
BRINGING ANOTHER ROUND OF UNSETTLED WEATHER.

&&

.AVIATION...
AIRMET SIERRA FOR MTN OBSCURATION FOR THE BIG ISLAND AND KAUAI WILL
REMAIN POSTED THROUGH THE FORECAST PERIOD. WILL MOST LIKELY EXTEND
THE AIRMET TO INCLUDE OTHER ISLANDS AS THE UPPER LEVEL TROUGH
MIGRATES EAST.

AIRMET TANGO IS ALSO IN EFFECT FOR MOD CHOP ALF OVER KAUAI AND ADJ
WATERS FOR LEVELS BETWEEN FL280 AND FL430. TEMPO LIGHT ICE IC IS
ALSO INCLUDED IN THE AIRMET FOR LYRS EXTENDING FROM 120 TO FL200.

FREQ MVFR FOR PHLI CONTINUES WITH SAME CONDITIONS ADVANCING E TO
OAHU AND MOLOKAI...AND THE POSSIBILITY OF SPREADING FURTHER TO LANAI
AND MAUI LATER TODAY.

SIGMET QUEBEC REMAINS POSTED FOR HIGH LVL MOD-SEV CAT CONTINUES IMT
NW OF KAUAI MOVING EWD.

&&

.MARINE...
A NORTHWEST SWELL WILL CONTINUE TO SLOWLY DIMINISH TODAY. A NEW LONG
PERIOD NORTHWEST SWELL ARRIVING LATE FRIDAY COULD BRING SURF
HEIGHTS NEAR ADVISORY LEVELS FOR NORTH AND WEST FACING SHORES OVER
THE WEEKEND.

ALTHOUGH WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS UNTIL THE WEEKEND...MARINERS SHOULD REMAIN ALERT FOR
THE POTENTIAL FOR HAZARDOUS MARINE WEATHER...PRIMARILY TONIGHT AND
WEDNESDAY AROUND KAUAI AND OAHU...WITH THE GREATEST THREATS BEING
THUNDERSTORMS AND GUSTY ERRATIC WINDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NIIHAU KAUAI
OAHU AND MAUI COUNTY.

WIND ADVISORY UNTIL 6 PM HST THURSDAY FOR BIG ISLAND SUMMITS.

&&

DISCUSSION/MARINE...REYNES
AVIATION...LUTU-MCMOORE

In the hours before

Local storm report, Mar 27, 5:28 AM HST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
528 AM HST WED MAR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FLOOD            KAPAA                   22.10N 159.35W
03/27/2013                   KAUAI              HI   LAW ENFORCEMENT

            LIHUE POLICE REPORTED LOCALIZED HEAVY PONDING IN KAPAA.

&&

LEATON
Local storm report, Mar 27, 5:47 AM HST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
547 AM HST WED MAR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     DEBRIS FLOW      2 WNW KAPAA             22.11N 159.38W
03/27/2013                   KAUAI IN KAUAI     HI   LAW ENFORCEMENT

            LIHUE POLICE REPORTED THAT THERE WAS SOME DEBRIS/RUNOFF
            AT KAPAHI FROM THE KAPAA STREAM.

&&

LEATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:28 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 26, 6:10 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 9:05 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 11:49 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 2:36 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 3:31 AM HSTWind AdvisoryHFOHawaii14 hr
Mar 27, 5:11 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 10:51 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 27, 12:41 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.